Wyoming, 2014

Winter Storm and Heavy Snow in Wyoming, March 17 to 18, 2014

March 17 to 18, 2014 · NWS CYS · 11 events in 10 counties and zones

An intense late season storm brought moderate to heavy snow and very strong northwesterly winds to much of southeast Wyoming. Snow totals ranged from 4 to 10 inches across the high plains, with 10 to 15 inches over the mountains.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An intense late season storm brought moderate to heavy snow and very strong northwesterly winds to much of southeast Wyoming. Snow totals ranged from 4 to 10 inches across the high plains, with 10 to 15 inches over the mountains. Near blizzard conditions combined with poor visibilities closed several major roads, including Interstates 80 and 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 17, 8:16 PM MST, 44 minutes earlier.

Area forecast discussion, Mar 17, 8:16 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
916 PM MDT MON MAR 17 2014

.UPDATE...
ISSUED AT 906 PM MDT MON MAR 17 2014

00Z NAM SHOWS THE STORM SYSTEM...NOW JUST ENTERING THE FORECAST
AREA LATE THIS EVENING...TRENDING A BIT FURTHER SOUTH WITH A
LARGE SWATH OF MODERATE TO HEAVY SNOW EXTENDING FROM JUST NORTH OF
RAWLINS NORTHEASTWARD TO NEAR CASPER. WINDS WERE NOT QUITE AS
STRONG AS PREVIOUSLY EXPECTED...SO LET THE HIGH WIND WARNING
EXPIRE ON TIME WEST OF THE LARAMIE RANGE. WILL KEEP THE REMAINDER
OF THE HIGH WIND WARNING GOING...ALTHOUGH CONFIDENCE IS LOWERING
THAT MOST OF THE WIND PRONE AREAS AND THE HIGH PLAINS WILL REACH
CRITERIA. FOR NORTHERN CARBON AND ALBANY COUNTIES...THIS AREA OF
SNOWFALL IS EXPECTED TO PUSH OVER THE AREA WITH MODERATE SNOW
EXPECTED THROUGH THE EARLY MORNING HOURS. WEBCAMS ALREADY SHOWING
VERY LOW VISIBILITIES IN THESE AREAS INCLUDING ARLINGTON. DECIDED
TO ISSUE A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW TO
REPLACE THE HIGH WIND WARNING. WILL KEEP ARLINGTON IN THE HIGH
WIND WARNING FOR NOW...WITH A MENTION OF BLOWING SNOW AND LOW
VISIBILITIES SINCE WINDS ARE STILL THE MAIN THREAT.

FURTHER EAST...WILL HAVE TO CLOSELY MONITOR THIS STORM AS IT
SLIDES INTO THE HIGH PLAINS TONIGHT. INCREASE ACCUMULATIONS ACROSS
THE LARAMIE RANGE AND ADJACENT HIGH PLAINS SINCE SNOWFALL RATES OF
1 TO 2 INCHES PER HOUR HAVE BEEN REPORTED ACROSS CENTRAL WYOMING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 310 PM MDT MON MAR 17 2014

VERY CHALLENGING FORECAST THIS AFTERNOON. LOTS GOING ON WITH WINDS
AND FIRE WEATHER CONCERNS...FOLLOWED BY FRONT TIMING AND SNOW
AMOUNTS TONIGHT INTO TUESDAY MORNING. SEE FIRE SECTION BELOW ON
FIRE WEATHER CONCERNS.

CURRENTLY...COLD FRONT LAYING ALONG A LINE FROM NEAR GILLETTE TO
JUST NORTH OF RIVERTON...TO NEAR ROCK SPRINGS THIS AFTERNOON.
CONSIDERABLE CLOUDS BEING OBSERVED OVER THE CWFA THIS AFTERNOON
AND DO BELIEVE THESE CLOUDS HAVE HELD BACK ON OUR WINDS SO FAR.

FOR TONIGHT...FRONT MAKES ITS WAY INTO CONVERSE AND NIOBRARA
COUNTIES BY 03Z OR SO AND THEN THROUGH THE SOUTHERN PANHANDLE
AFTER 12Z. NAM 6HR PRESSURE RISES BEHIND THE FRONT ON THE ORDER OF
10MBS...SO DO THINK WINDS WILL PICK UP TONIGHT INTO TUESDAY
MORNING. KEPT THE HIGH WIND WARNINGS GOING AND ADDED THE SOUTHERN
PANHANDLE INTO THE WARNING AS WELL.

FEELING PRETTY CONFIDENT THAT MID LEVEL FRONTOGENESIS WILL OCCUR
JUST BEHIND THIS FRONT TONIGHT ACROSS CONVERSE AND NIOBRARA
COUNTIES. NAM F750-700MB EQUIV POTENTIAL TEMP FORECAST SHOWING
TROWAL FEATURE SETTING UP ACROSS THESE COUNTIES AROUND 06Z AND
PERSISTING THROUGH 12Z BEFORE SHIFTING SOUTHEAST. SNOW IS GOING TO
FALL AT NIGHT AND SHOULD BE ABLE TO ACCUMULATE RATHER QUICKLY. 18Z
NAM SNOW FORECAST STILL TARGETING THE AREA HIGHLIGHTED IN THE
WINTER STORM WARNING...SO CONFIDENCE IS HIGH THAT THIS WILL
HAPPEN. EVEN IF WE DONT GET THE HEAVY SNOW AMOUNTS...THE STRONG
WINDS THAT FORECAST TO OCCUR UP THERE WILL CREATE NEAR BLIZZARD
CONDITIONS.

ONE NOTE FOR THE NIGHT SHIFT...THE 18Z SNOW ACCUMULATION FORECAST
FROM THE NAM SHOWING ANOTHER SNOWFALL MAXIMUM OVER NORTHERN
LARAMIE COUNTY INTO THE SOUTHERN PANHANDLE. WILL NEED TO WATCH FOR
POSSIBLE EXPANSION SOUTH OF THE WINTER HEADLINES FOR TUESDAY MORNING.

SNOW LOOKS TO COME TO AN END AFTER NOON TIME TUESDAY WITH WINDS
EASING AS THE LOW TRACKS EAST. HAVE ALL HEADLINES ENDING BY 18Z
TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 310 PM MDT MON MAR 17 2014

A GENERALLY WNW FLOW ALOFT EXPECTED TO HOLD ACROSS THE REGION THIS
PERIOD WITH SEVERAL MODEST SHORTWAVES PASSING BY MAINLY TO THE
NORTH.  DRY AND MILDER CONDITIONS WILL OCCUR WEDS AND THURSDAY
THEN THE FIRST SHORTWAVE WILL PASS BY LATE THURSDAY DRAGGING A
COOL FRONT ACROSS THE CWA WITH A SECOND SOMEWHAT STRONGER SURGE OF
COOLER AIR DROPPING SOUTH OUT OF CANADA INTO THE AREA LATE FRIDAY
BEHIND A SECOND SHORTWAVE. SOME LIGHT PCPN POSSIBLE OVER NORTHERN
PARTS OF THE CWA IN ASSOCIATION WITH THESE SYSTEMS. COOLER FRIDAY
AND ESPECIALLY OVER THE PLAINS SATURDAY AS THE SFC HIGH SETTLES
OVER THE NORTHERN PLAINS. WARMER SUNDAY AND MONDAY AS RETURN FLOW
BECOMES ESTABLISHED WITH NEXT PUSH OF COLDER CANADIAN AIR POISED
TO SINK SOUTH OUT OF CANADA INTO THE REGION BY LATE TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1128 AM MDT MON MAR 17 2014

STRONG WINDS WILL OCCUR OVER THE SE WY TERMINALS OVERNIGHT. A
COLD FRONT AND ASSOCIATED STORM SYSTEM CURRENTLY OVER CENTRAL
WYOMING WILL SWEEP ACROSS THE REGION TONIGHT SPREADING STRONG
WINDS EASTWARD OVER THE NEB PANHANDLE. CONDITIONS WILL THEN
DETERIORATE BY MIDNIGHT AS SNOW MOVES OVER MUCH OF THE AREA WITH
WIDESPREAD IFR CIGS AND VIS AFFECTING THE AREA INTO TUESDAY
MORNING. KRWL...KLAR...AND KCDR WILL BE THE FIRST TERMINALS TO
OBSERVE THESE CONDITIONS WITH BLOWING SNOW POSSIBLE JUST AFTER
MIDNIGHT.

&&

.FIRE WEATHER...
ISSUED AT 310 PM MDT MON MAR 17 2014

LOW PRESSURE WILL MOVE INTO NORTHWEST WYOMING THIS AFTERNOON AND INTO
WESTERN NEBRASKA TUESDAY MORNING. STRONG WESTERLY WINDS AHEAD OF THE
LOW WILL CREATE CRITICAL TO NEAR CRITICAL FIRE WEATHER CONDITIONS FOR
AREAS EAST OF THE LARAMIE RANGE THIS AFTERNOON INTO THE EARLY EVENING.
RED FLAG WARNINGS ARE STILL IN EFFECT FOR THE SOUTHERN PANHANDLE...WHERE
FUELS ARE REPORTED READY. BY THIS EVENING...THE COLD FRONT ASSOCIATED
WITH THE LOW WILL MOVE INTO CENTRAL WYOMING AND THROUGH THE PANHANDLE
AFTER MIDNIGHT. BEHIND THE FRONT...STRONG NORTH TO NORTHWEST WINDS WILL
DEVELOP ALONG WITH WIDESPREAD MODERATE TO HEAVY SNOW. SNOW WILL CONTINUE
THROUGH NOON TUESDAY. A WINDY PERIOD IS AHEAD FOR THIS WEEK WITH DRY
CONDITIONS AND WIND GUSTS TO 50 MPH ON AN ALMOST DAILY BASIS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL NOON MDT TUESDAY FOR WYZ101-102-108.

     WINTER WEATHER ADVISORY UNTIL NOON MDT TUESDAY FOR WYZ103>105-
     112-114.

     HIGH WIND WARNING UNTIL 9 AM MDT TUESDAY FOR WYZ107-118-119.

     HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR WYZ106-110-116-117.

NE...WINTER STORM WARNING UNTIL NOON MDT TUESDAY FOR NEZ002-003-095-
     096.

     HIGH WIND WARNING FROM 2 AM TO NOON MDT TUESDAY FOR NEZ019>021-
     054-055.

&&

UPDATE...TJT
SHORT TERM...CLAYCOMB
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...CLAYCOMB/TJT
Hazardous weather outlook, Mar 17, 10:18 AM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 AM MDT MON MAR 17 2014

WYZ101>119-181730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1118 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED IN THE WIND PRONE AREAS
OF SOUTHEAST WYOMING THROUGH TONIGHT. STRONG WINDS LOOK TO BECOME
MORE WIDESPREAD ACROSS SOUTHEAST WYOMING LATE THIS AFTERNOON AND
EVENING AS WELL. GUSTS OF 60 TO 65 MPH ARE POSSIBLE...AND HIGH
WIND WARNINGS HAVE BEEN POSTED FOR THIS THREAT OF STRONG WINDS.
ACCUMULATING SNOW WILL OCCUR LATE THIS AFTERNOON THROUGH TUESDAY MORNING
AS WELL...WITH THE HIGHER ACCUMULATIONS EXPECTED IN THE MOUNTAINS
AND NORTHERN PLAINS. WINTER STORM WARNINGS HAVE BEEN POSTED FOR
CONVERSE...NIOBRARA AND NORTHERN GOSHEN COUNTIES FROM 9 PM THIS
EVENING THROUGH NOON TUESDAY. WINTER WEATHER ADVISORIES REMAIN IN
EFFECT FOR THE SNOW...SIERRA MADRE AND NORTHERN LARAMIE RANGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW AND MODERATE TO STRONG WINDS WILL CONTINUE FOR MUCH OF
SOUTHEAST WYOMING THROUGH TUESDAY. STRONG WINDS WILL OCCUR ON A
DAILY BASIS FOR MUCH OF SOUTHEAST WYOMING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-181730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1118 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED LATE THIS AFTERNOON
THROUGH TONIGHT...WITH GUSTS OF 50 TO 60 MPH POSSIBLE.
ACCUMULATING SNOW WILL OCCUR LATE THIS EVENING THROUGH TONIGHT AS
WELL...WITH THE HIGHEST AMOUNTS OF 4 TO 6 INCHES EXPECTED NORTH
OF THE NORTH PLATTE RIVER VALLEY. WINTER STORM WARNINGS HAVE BEEN
POSTED FOR THE NORTHERN HALF OF THE PANHANDLE FROM ALLIANCE
NEBRASKA TO JAY EM WYOMING. A HIGH WIND WATCH REMAINS IN EFFECT
FOR TONIGHT IN THE SOUTHERN NEBRASKA PANHANDLE FOR POTENTIALLY
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW AND MODERATE TO STRONG WINDS WILL CONTINUE FOR MUCH OF
THE PANHANDLE THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 heavy snow. Local standard time, as filed.

Winter Storm, Snowy Range

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site estimated 15 inches of snow.

Winter Storm, Sierra Madre Range

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site estimated 15 inches of snow.

Winter Storm, Snowy Range

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
Public
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Ten to fifteen inches of snow was reported at Snowy Range Ski Resort and Ryan Park.

Heavy Snow, North Snowy Range Foothills

When
March 17, 9:00 PM MST to March 18, 9:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Public
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Arlington.

Heavy Snow, Shirley Basin

When
March 17, 9:00 PM MST to March 18, 9:00 AM MST
Where
Shirley Basin forecast zone
Reported by
COOP Observer
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Six inches of snow fell in Shirley Basin.

Heavy Snow, Laramie Valley

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Six inches of snow was measured 17 miles west-northwest of Laramie.

Heavy Snow, Central Carbon County

When
March 17, 9:00 PM MST to March 18, 9:00 AM MST
Where
Central Carbon County forecast zone
Reported by
COOP Observer
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Six inches of snow was measured one mile north of Rawlins.

Winter Storm, Converse County Lower Elevations

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
Law Enforcement
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Six to eight inches of snow with near blizzard conditions. Two to three foot snow drifts closed Highway 59.

Winter Storm, Niobrara County

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
Niobrara County forecast zone
Reported by
Law Enforcement
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Up to a foot of snow with near blizzard conditions was reported. Two to three foot snow drifts closed several county roads.

Winter Storm, Goshen County

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
Goshen County forecast zone
Reported by
Law Enforcement
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Up to a foot of snow with near blizzard conditions was reported. Two to three snow foot drifts closed several county roads.

Winter Storm, East Platte County

When
March 17, 9:00 PM MST to March 18, 12:00 PM MST
Where
East Platte County forecast zone
Reported by
Law Enforcement
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Six inches to nine inches of snow with near blizzard conditions were reported from Glendo to Guernsey. Snow drifts were one to two feet in some areas.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513852, 513853, 513856, 513857, 513859, 513864, 513871, 514060, 514061, 514062, 514063.